2011, 7(1): 183-198. doi: 10.3934/jimo.2011.7.183

A differential equation method for solving box constrained variational inequality problems

1. 

School of Mathematical Sciences, Dalian University of Technology, Dalian 116024, China

2. 

School of Sciences, Dalian Nationalities University, Dalian, 116066, China

3. 

Department of Applied Mathematics, Dalian University of Technology, Dalian 116024, LiaoNing

Received  April 2010 Revised  October 2010 Published  January 2011

In this paper, we discuss a system of differential equations based on the projection operator for solving the box constrained variational inequality problems. The equilibrium solutions to the differential equation system are proved to be the solutions of the box constrained variational inequality problems. Two differential inclusion problems associated with the system of differential equations are introduced. It is proved that the equilibrium solution to the differential equation system is locally asymptotically stable by verifying the locally asymptotical stability of the equilibrium positions of the differential inclusion problems. An Euler discrete scheme with Armijo line search rule is introduced and its global convergence is demonstrated. The numerical experiments are reported to show that the Euler method is effective.
Citation: Li Wang, Yang Li, Liwei Zhang. A differential equation method for solving box constrained variational inequality problems. Journal of Industrial & Management Optimization, 2011, 7 (1) : 183-198. doi: 10.3934/jimo.2011.7.183
References:
[1]

K. J. Arrow and L. Hurwicz, Reduction of constrained maxima to saddle point problems,, in, 5 (1956), 1.

[2]

J. Chen, C. Ko and S. Pan, A neural network based on the generalized Fischer-Burmeister function for nonlinear complementarity problems,, Information Sciences, 180 (1992), 697. doi: 10.1016/j.ins.2009.11.014.

[3]

C. Dang, Y. Leung, X. Gao and K. Chen, Neural networks for nonlinear and mixed complementarity problems and their applications,, Nerual Networks, 17 (2004), 271. doi: 10.1016/j.neunet.2003.07.006.

[4]

Y. G. Evtushenko, Two numerical methods of solving nonlinear programming problems,, Sov. Math. Dokl, 15 (1974), 420.

[5]

Y. G. Evtushenko, "Numerical Optimization Techniques,", In: Optimization Software. New York: Inc. Publication Dvision, (1985).

[6]

F. Facchinei, A. Fischer and C. Kanzow, A semismooth Newton method for variational inequalities: The case of box constraint,, Complementarity and Variational Problems (Baltimore, (1997), 76.

[7]

F. Facchinei and J.-S. Pang, "Finite-dimensional Variational Inequalities and Complementarity Problems,", volume II, (2003).

[8]

A. V. Fiacco and G. P. Mccormick, "Nonlinear Programming: Sequential Unconstrained Minimization Techniques,", John Wiley and Sons, (1968).

[9]

M. Fukushima, Equivalent differentiable optimization problems and descent method for asymmetric variatioanl inequality problems,, Math. Program., 53 (1992), 99. doi: 10.1007/BF01585696.

[10]

T. L. Friesz, D. H. Bernstein, N. J. Mehta, R. L. Tobin and S. Ganjlizadeh, Day-to-day dynamic network disequilibria and idealized traveler information systems,, Operations Research, 42 (1994), 1120. doi: 10.1287/opre.42.6.1120.

[11]

X. B. Gao, Exponential stability of globally projected dynamic systems,, IEEE Trans. Neural Networks, 14 (2003), 426. doi: 10.1109/TNN.2003.809409.

[12]

X. B. Gao, L. Liao and L. Qi, A novel neural network for variational inequalities with linear and nonlinear constraints,, IEEE Transactions on Neural Networks, 16 (2005), 1305. doi: 10.1109/TNN.2005.852974.

[13]

X. L. Hu and J. Wang, Solving pseudomonotone variational inequalities and pseu- doconvex optimization problems using the projection neural network,, IEEE Trans. Neu-ral Networks, 17 (2006), 1487. doi: 10.1109/TNN.2006.879774.

[14]

R. Horn and C. Johnson, "Matrix Analysis,", Cambridge University Press, (1985).

[15]

L. Liao, H. Qi and L. Qi, Solving nonlinear complementarity problems with neural networks: a reformulation method approach,, Journal of Computational and Applied Mathematics, 131 (2001), 343. doi: 10.1016/S0377-0427(00)00262-4.

[16]

U. Mosco, Implicit variational problems and quasi-variational inequalities,, Lecture Note in Math., 543 (1976), 83.

[17]

L. Qi and J. Sun, A nonsmooth verson of Newton's method,, Mathematical Programming, 58 (1993), 353. doi: 10.1007/BF01581275.

[18]

L. Qi, D. F. Sun and G. Zhou, A new look at smoothing Newton methods for nonlinear complementarity problems and box constrained variational inequalities,, Mathematical Programming, 87 (2000), 1.

[19]

D. F. Sun, A class of iterative methods for solving nonlinear projection equations,, Optimization Theory and Applications, 91 (1996), 123. doi: 10.1007/BF02192286.

[20]

D. F. Sun and R. S. Womersley, A new unconstrained differentialble merit function for box constrained variational inequality problems and a damped Gauss-Newton method,, SIAM J. Optim., 9 (1999), 388. doi: 10.1137/S1052623496314173.

[21]

D. F. Sun, The strong second order sufficient condition and constraint nondegeneracy in nonlinear semidefinite programming and their implications,, Math. Oper. Res., 31 (2006), 761. doi: 10.1287/moor.1060.0195.

[22]

G. V. Smirnov, "Introduction to the Theory of Differential Inclusions,", Graduates Studies in Mathematics, (2002).

[23]

Y. S. Xia and J. Wang, On the stability of globally projected dynamical systems,, J. Optim. Theory Appl., 106 (2000), 129. doi: 10.1023/A:1004611224835.

[24]

Y. S. Xia, Further results on global convergence and stability of globally projected dynamic systems,, Journal of Optim. Theory Appl., 122 (2004), 627. doi: 10.1023/B:JOTA.0000042598.21226.af.

[25]

J. Zabczyk, "Mathematical Control Theory: An Introduction,", Birkhauser Boston Inc., (1992).

show all references

References:
[1]

K. J. Arrow and L. Hurwicz, Reduction of constrained maxima to saddle point problems,, in, 5 (1956), 1.

[2]

J. Chen, C. Ko and S. Pan, A neural network based on the generalized Fischer-Burmeister function for nonlinear complementarity problems,, Information Sciences, 180 (1992), 697. doi: 10.1016/j.ins.2009.11.014.

[3]

C. Dang, Y. Leung, X. Gao and K. Chen, Neural networks for nonlinear and mixed complementarity problems and their applications,, Nerual Networks, 17 (2004), 271. doi: 10.1016/j.neunet.2003.07.006.

[4]

Y. G. Evtushenko, Two numerical methods of solving nonlinear programming problems,, Sov. Math. Dokl, 15 (1974), 420.

[5]

Y. G. Evtushenko, "Numerical Optimization Techniques,", In: Optimization Software. New York: Inc. Publication Dvision, (1985).

[6]

F. Facchinei, A. Fischer and C. Kanzow, A semismooth Newton method for variational inequalities: The case of box constraint,, Complementarity and Variational Problems (Baltimore, (1997), 76.

[7]

F. Facchinei and J.-S. Pang, "Finite-dimensional Variational Inequalities and Complementarity Problems,", volume II, (2003).

[8]

A. V. Fiacco and G. P. Mccormick, "Nonlinear Programming: Sequential Unconstrained Minimization Techniques,", John Wiley and Sons, (1968).

[9]

M. Fukushima, Equivalent differentiable optimization problems and descent method for asymmetric variatioanl inequality problems,, Math. Program., 53 (1992), 99. doi: 10.1007/BF01585696.

[10]

T. L. Friesz, D. H. Bernstein, N. J. Mehta, R. L. Tobin and S. Ganjlizadeh, Day-to-day dynamic network disequilibria and idealized traveler information systems,, Operations Research, 42 (1994), 1120. doi: 10.1287/opre.42.6.1120.

[11]

X. B. Gao, Exponential stability of globally projected dynamic systems,, IEEE Trans. Neural Networks, 14 (2003), 426. doi: 10.1109/TNN.2003.809409.

[12]

X. B. Gao, L. Liao and L. Qi, A novel neural network for variational inequalities with linear and nonlinear constraints,, IEEE Transactions on Neural Networks, 16 (2005), 1305. doi: 10.1109/TNN.2005.852974.

[13]

X. L. Hu and J. Wang, Solving pseudomonotone variational inequalities and pseu- doconvex optimization problems using the projection neural network,, IEEE Trans. Neu-ral Networks, 17 (2006), 1487. doi: 10.1109/TNN.2006.879774.

[14]

R. Horn and C. Johnson, "Matrix Analysis,", Cambridge University Press, (1985).

[15]

L. Liao, H. Qi and L. Qi, Solving nonlinear complementarity problems with neural networks: a reformulation method approach,, Journal of Computational and Applied Mathematics, 131 (2001), 343. doi: 10.1016/S0377-0427(00)00262-4.

[16]

U. Mosco, Implicit variational problems and quasi-variational inequalities,, Lecture Note in Math., 543 (1976), 83.

[17]

L. Qi and J. Sun, A nonsmooth verson of Newton's method,, Mathematical Programming, 58 (1993), 353. doi: 10.1007/BF01581275.

[18]

L. Qi, D. F. Sun and G. Zhou, A new look at smoothing Newton methods for nonlinear complementarity problems and box constrained variational inequalities,, Mathematical Programming, 87 (2000), 1.

[19]

D. F. Sun, A class of iterative methods for solving nonlinear projection equations,, Optimization Theory and Applications, 91 (1996), 123. doi: 10.1007/BF02192286.

[20]

D. F. Sun and R. S. Womersley, A new unconstrained differentialble merit function for box constrained variational inequality problems and a damped Gauss-Newton method,, SIAM J. Optim., 9 (1999), 388. doi: 10.1137/S1052623496314173.

[21]

D. F. Sun, The strong second order sufficient condition and constraint nondegeneracy in nonlinear semidefinite programming and their implications,, Math. Oper. Res., 31 (2006), 761. doi: 10.1287/moor.1060.0195.

[22]

G. V. Smirnov, "Introduction to the Theory of Differential Inclusions,", Graduates Studies in Mathematics, (2002).

[23]

Y. S. Xia and J. Wang, On the stability of globally projected dynamical systems,, J. Optim. Theory Appl., 106 (2000), 129. doi: 10.1023/A:1004611224835.

[24]

Y. S. Xia, Further results on global convergence and stability of globally projected dynamic systems,, Journal of Optim. Theory Appl., 122 (2004), 627. doi: 10.1023/B:JOTA.0000042598.21226.af.

[25]

J. Zabczyk, "Mathematical Control Theory: An Introduction,", Birkhauser Boston Inc., (1992).

[1]

Piotr Kowalski. The existence of a solution for Dirichlet boundary value problem for a Duffing type differential inclusion. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2569-2580. doi: 10.3934/dcdsb.2014.19.2569

[2]

S. J. Li, Z. M. Fang. On the stability of a dual weak vector variational inequality problem. Journal of Industrial & Management Optimization, 2008, 4 (1) : 155-165. doi: 10.3934/jimo.2008.4.155

[3]

Jianlin Jiang, Shun Zhang, Su Zhang, Jie Wen. A variational inequality approach for constrained multifacility Weber problem under gauge. Journal of Industrial & Management Optimization, 2018, 14 (3) : 1085-1104. doi: 10.3934/jimo.2017091

[4]

Clara Carlota, António Ornelas. The DuBois-Reymond differential inclusion for autonomous optimal control problems with pointwise-constrained derivatives. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 467-484. doi: 10.3934/dcds.2011.29.467

[5]

Anatoli F. Ivanov, Musa A. Mammadov. Global asymptotic stability in a class of nonlinear differential delay equations. Conference Publications, 2011, 2011 (Special) : 727-736. doi: 10.3934/proc.2011.2011.727

[6]

Pierre Magal. Global stability for differential equations with homogeneous nonlinearity and application to population dynamics. Discrete & Continuous Dynamical Systems - B, 2002, 2 (4) : 541-560. doi: 10.3934/dcdsb.2002.2.541

[7]

Walter Allegretto, Yanping Lin, Shuqing Ma. On the box method for a non-local parabolic variational inequality. Discrete & Continuous Dynamical Systems - B, 2001, 1 (1) : 71-88. doi: 10.3934/dcdsb.2001.1.71

[8]

Elena Goncharova, Maxim Staritsyn. On BV-extension of asymptotically constrained control-affine systems and complementarity problem for measure differential equations. Discrete & Continuous Dynamical Systems - S, 2018, 11 (6) : 1061-1070. doi: 10.3934/dcdss.2018061

[9]

Antonia Chinnì, Roberto Livrea. Multiple solutions for a Neumann-type differential inclusion problem involving the $p(\cdot)$-Laplacian. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 753-764. doi: 10.3934/dcdss.2012.5.753

[10]

Francesca Faraci, Antonio Iannizzotto. Three nonzero periodic solutions for a differential inclusion. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 779-788. doi: 10.3934/dcdss.2012.5.779

[11]

Graeme D. Chalmers, Desmond J. Higham. Convergence and stability analysis for implicit simulations of stochastic differential equations with random jump magnitudes. Discrete & Continuous Dynamical Systems - B, 2008, 9 (1) : 47-64. doi: 10.3934/dcdsb.2008.9.47

[12]

Yulan Lu, Minghui Song, Mingzhu Liu. Convergence rate and stability of the split-step theta method for stochastic differential equations with piecewise continuous arguments. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-23. doi: 10.3934/dcdsb.2018203

[13]

Dina Kalinichenko, Volker Reitmann, Sergey Skopinov. Asymptotic behavior of solutions to a coupled system of Maxwell's equations and a controlled differential inclusion. Conference Publications, 2013, 2013 (special) : 407-414. doi: 10.3934/proc.2013.2013.407

[14]

Changjun Yu, Kok Lay Teo, Liansheng Zhang, Yanqin Bai. On a refinement of the convergence analysis for the new exact penalty function method for continuous inequality constrained optimization problem. Journal of Industrial & Management Optimization, 2012, 8 (2) : 485-491. doi: 10.3934/jimo.2012.8.485

[15]

E. B. Dynkin. A new inequality for superdiffusions and its applications to nonlinear differential equations. Electronic Research Announcements, 2004, 10: 68-77.

[16]

Jun Zhou, Jun Shen, Weinian Zhang. A powered Gronwall-type inequality and applications to stochastic differential equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 7207-7234. doi: 10.3934/dcds.2016114

[17]

J. Gwinner. On differential variational inequalities and projected dynamical systems - equivalence and a stability result. Conference Publications, 2007, 2007 (Special) : 467-476. doi: 10.3934/proc.2007.2007.467

[18]

Tarik Mohammed Touaoula. Global stability for a class of functional differential equations (Application to Nicholson's blowflies and Mackey-Glass models). Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4391-4419. doi: 10.3934/dcds.2018191

[19]

T. Caraballo, J. A. Langa, J. Valero. Structure of the pullback attractor for a non-autonomous scalar differential inclusion. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 979-994. doi: 10.3934/dcdss.2016037

[20]

Na Zhao, Zheng-Hai Huang. A nonmonotone smoothing Newton algorithm for solving box constrained variational inequalities with a $P_0$ function. Journal of Industrial & Management Optimization, 2011, 7 (2) : 467-482. doi: 10.3934/jimo.2011.7.467

2017 Impact Factor: 0.994

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]